Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2018, 8:28 PM CDT for Gray County, Roberts County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 8:28 PM CDT (01:28 UTC)
- Expired
- May 16, 2018, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gray County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1374 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.0
The text
As transmitted.
553
WUUS54 KAMA 170128
SVRAMA
TXC179-393-170230-
/O.NEW.KAMA.SV.W.0053.180517T0128Z-180517T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
828 PM CDT WED MAY 16 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Gray County in the Panhandle of Texas...
South central Roberts County in the Panhandle of Texas...
* Until 930 PM CDT
* At 828 PM CDT, a severe thunderstorm was located 6 miles south of
Codman, or 11 miles southwest of Miami, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Lefors and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3538 10085 3566 10086 3565 10067 3551 10054
3542 10054
TIME...MOT...LOC 0128Z 344DEG 11KT 3555 10072
HAIL...1.50IN
WIND...60MPH
$$
TLH2 follow-up statements
320
WWUS54 KAMA 170158
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
858 PM CDT WED MAY 16 2018
TXC393-170206-
/O.CAN.KAMA.SV.W.0053.000000T0000Z-180517T0230Z/
Roberts TX-
858 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROBERTS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3557 10086 3560 10063 3551 10054 3542 10054
3538 10085
TIME...MOT...LOC 0156Z 344DEG 11KT 3547 10069
$$
TXC179-170230-
/O.CON.KAMA.SV.W.0053.000000T0000Z-180517T0230Z/
Gray TX-
858 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN GRAY COUNTY...
At 856 PM CDT, a severe thunderstorm was located 6 miles east of
Lefors, or 15 miles south of Miami, moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Storm Chasers report rotating wall cloud.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3557 10086 3560 10063 3551 10054 3542 10054
3538 10085
TIME...MOT...LOC 0156Z 344DEG 11KT 3547 10069
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
TLH126
WWUS54 KAMA 170218
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
918 PM CDT WED MAY 16 2018
TXC179-170230-
/O.CON.KAMA.SV.W.0053.000000T0000Z-180517T0230Z/
Gray TX-
918 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EAST CENTRAL GRAY COUNTY...
At 917 PM CDT, a severe thunderstorm was located 7 miles east of
Lefors, or 19 miles southeast of Pampa, moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Chave have been reporting a rotating wall
cloud.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3549 10086 3551 10054 3542 10054 3538 10085
TIME...MOT...LOC 0217Z 344DEG 11KT 3541 10067
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
TLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:46 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 16, 6:46 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 646 PM CDT Wed May 16 2018 .AVIATION... For the 00z TAFs... Isolated thunderstorms over northwest and east-central parts of the forecast area not expected to impact any of our terminals, and are expected to dissipate shortly after sunset. Otherwise, VFR conditions expected to prevail next 24 hours. Southeast surface winds at or below 15 kt expected overnight. South and southeast surface winds increase around midday Thursday with gusts in the 25 to 30 kt range through the afternoon. Thunderstorms expected to develop around 20z Thursday, with GUY and AMA having the greatest likelihood of a direct impact. Cockrell && .PREV DISCUSSION... /Issued 434 PM CDT Wed May 16 2018/ DISCUSSION... Split flow pattern continues to dominate with main jet streak situated across Canada with cutoff low moving across northern CA. Broad cyclonic flow encompasses the desert southwest with a weak but persistent ridge axis over the Rockies. This afternoon, the Panhandles flow aloft is northwesterly with ridge axis just upstream of the area. A subtle shortwave can be seen in the water vapor imagery over southwest Nebraska, with a weak trough extending south into the northwestern Panhandles. This feature will help keep heights near neutral this afternoon and help offset the subsidence that is increasing from approaching ridge. At the surface, an outflow boundary moved west across the area this morning but has almost mixed out this afternoon with very little CIN based on latest mesoanalysis. MLCAPE of 1500-2000 J/kg is also present with dewpoints in the 50s across the western zones to near 60 in the central and eastern zones. A storm or two is trying to push off the higher elevations of the Raton Mesa at this time. Shear looks fairly marginal today mainly due to the lack of decent mid-level flow. However, directional shear is noted with veering throughout the vertical column (south winds near the surface to northwest flow at 500mb). Thus, a strong storm can't be ruled out this afternoon mainly before day time heating is lost. The threat may be limited by anvil layer winds moving over the inflow regions of storms given the northwest flow aloft and slow storm motion. Conditions look more favorable Thursday as the dryline sharpens and the upper low in the western CONUS starts pushing east. Flow aloft will transition from northwesterly to southwesterly with stronger mid-level flow over spreading the Panhandles by Thursday evening. A lee surface low should develop in the Raton Mesa of southeast CO which will increase low level convergence along the dryline. Meanwhile, a more pronounced shortwave develops in the wake of the ridge, helping to provide some upper dynamic support by mid to late afternoon. Models agree fairly well that the dryline will be around or even west of the Amarillo to Guymon line by the time convection initiates, with little CIN to prevent initiation. Model sounding just along and west of the dryline exhibit more inverted-V type profiles (LCLs around 2000m) but moistures increases east of the dryline helping to reduce LCLs perhaps as low as 1200m. SBCAPE just east of the dryline looks very impressive with upwards of 4000 J/kg advertised on GFS/NAM deterministic models given dew point values in the low 60s. Shear looks better than today, with increased low level flow that is maximized around sunset with the low level jet. Mostly speed shear exist above 500mb. Overall, conditions should support severe thunderstorms with very large hail perhaps as large as baseballs and strong winds, this is especially true with any discrete supercell. Low level SRH does increase towards the evening, so an isolated tornado can't be ruled out where storms encounter better moisture east of the dryline as the low level jet strengthens. The upper low continues it track east on Friday then begins to stall as an open wave over the Rocky Mountains. The dryline pushes further east with a stronger cap being suggested in the guidance. Storm initiation looks less likely, but did include slight pops for the eastern Panhandles. Any storm would again have plenty of instability and modest shear to work with, so an isolated severe storm is possible. A cold front is progged to move through the area Saturday. Model to model consistency is reasonable based on the 12z runs today, which suggest the front will move through most of the area by Saturday evening. That being said, being that the synoptic push for this is limited to a developing shortwave over the central Plains, not completely convinced that this front won't stall in the area providing forcing for additional storms over the weekend. Ward FIRE WEATHER... Elevated fire weather conditions are possible west of the dryline Thursday for the far western Panhandles. Thunderstorm developing along the dryline may initially be high-based and produce low precip, thus dry lightning can't be ruled out in the western Panhandles. Elevated to critical conditions are possible Friday afternoon for the far western Panhandles with drier conditions and breezy southwest winds. Haines index of 5 to 6 can be expected both days. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 88 62 93 58 / 20 50 50 10 10 Beaver OK 63 88 67 93 62 / 20 60 60 20 20 Boise City OK 58 90 59 90 56 / 10 20 10 10 10 Borger TX 63 89 64 94 61 / 20 50 50 20 10 Boys Ranch TX 61 92 63 94 56 / 20 30 30 10 10 Canyon TX 60 90 62 93 57 / 20 40 40 10 10 Clarendon TX 63 87 63 92 62 / 20 50 50 20 10 Dalhart TX 57 90 60 91 55 / 20 20 20 10 10 Guymon OK 61 89 63 93 59 / 20 50 50 10 10 Hereford TX 59 91 62 93 57 / 20 30 30 10 10 Lipscomb TX 64 87 66 92 64 / 20 50 50 20 20 Pampa TX 62 85 63 91 60 / 20 60 60 20 10 Shamrock TX 64 87 66 92 64 / 10 40 50 20 20 Wellington TX 65 89 67 94 66 / 10 40 50 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/36
Hazardous weather outlook, May 16, 4:43 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 443 PM CDT Wed May 16 2018 OKZ001>003-TXZ001>020-317-170945- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 443 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening across portions of the Oklahoma and Texas Panhandles. Any storms that develop could become strong to marginally severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday through Tuesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, especially Thursday afternoon and evening. Elevated fire weather condition are possible Thursday afternoon across the far western Texas and Oklahoma Panhandles. Elevated to critical conditions are possible in the western Panhandles Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday.
In the hours before
Local storm report, May 16, 6:28 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 2 NNW FELT 36.60N 102.79W
05/16/2018 E1.25 INCH CIMARRON OK STORM CHASER
SPOTTER NETWORK REPORT
&&
EVENT NUMBER AMA1800057
WARDLocal storm report, May 16, 6:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 4 NE CODMAN 35.68N 100.72W
05/16/2018 E1.50 INCH ROBERTS TX PUBLIC
MPING REPORT
&&
EVENT NUMBER AMA1800058
WARDLocal storm report, May 16, 7:04 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 SW MIAMI 35.66N 100.68W
05/16/2018 E1.75 INCH ROBERTS TX STORM CHASER
&&
EVENT NUMBER AMA1800059
WARDLocal storm report, May 16, 7:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 NNE CANADIAN 35.94N 100.37W
05/16/2018 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS AT THE
CANDIAN GOLF COURSE
&&
EVENT NUMBER AMA1800060
WARDLocal storm report, May 16, 7:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL CANADIAN 35.92N 100.39W
05/16/2018 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL
&&
EVENT NUMBER AMA1800061
WARDLocal storm report, May 16, 7:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CANADIAN 35.91N 100.38W
05/16/2018 E1.50 INCH HEMPHILL TX TRAINED SPOTTER
MOSTLY PEA TO QUARTER SIZE. FOUND ONE STONE THAT WAS
THE SIZE OF A PING PONG BALL.
&&
EVENT NUMBER AMA1800062
WARDThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 79 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 59 min |
| May 16, 9:06 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 40 min |
| May 16, 9:37 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 9:17 AM CDT | Special Weather Statement | AMA | Hemphill | 58 min |
| May 17, 10:00 AM CDT | Special Weather Statement | AMA | Lipscomb | 30 min |
| May 17, 10:07 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 83 min |
| May 17, 11:15 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 90 min |
| May 17, 3:59 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Randall | 45 min |
| May 17, 4:49 PM CDT | Special Weather Statement | AMA | Moore | 41 min |
| May 17, 4:51 PM CDT | Special Weather Statement | AMA | Oldham | 39 min |
| May 17, 4:59 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| May 17, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 66 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 59 min |
| May 17, 5:34 PM CDT | Special Weather Statement | AMA | Carson | 26 min |
| May 17, 5:47 PM CDT | Special Weather Statement | AMA | Moore | 28 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore | 46 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Wheeler | 38 min |
| May 17, 6:46 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 74 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.